Cholesterol-lowering drugs called statins might be slowing the formation of certain kinds of cataracts in people taking the drugs.
Ophthalmologist Barbara E. Klein of the University of Wisconsin–Madison and her colleagues analyzed data from a vision study started in 1987. The participants received eye exams at the outset and every 5 years thereafter.
After reviewing eye-exam results from 1,299 trial participants, the researchers found that 210 had developed a nuclear cataract since their previous exam. About 12 percent of people taking a statin had developed a nuclear cataract, compared with 17 percent of people not taking such a drug, the team reports in the June 21 Journal of the American Medical Association. When the scientists eliminated smokers and people with diabetes from the analysis—both being groups known to have elevated risks of nuclear cataract—the risk reduction from statins still held.
In a nuclear cataract, the most common type, the center of the eye's lens becomes cloudy and hard. Statin use had no significant effect on the likelihood of other, less common forms of cataracts, says Klein.
Statins counteract destructive free radicals, which have been linked to nuclear cataracts. This study shows only an association between statin use and fewer nuclear cataracts, Klein cautions. Further research is needed to clarify whether free radicals contribute to lens clouding and whether statins reverse that effect, she says.
Barbara E.K. Klein
Department of Ophthalmology and Visual Sciences
University of Wisconsin, Madison
610 N. Walnut Street
Fourth Floor WARF
Madison, WI 53726
Klein, B.E.K., et al. 2006. Markers of inflammation, vascular endothelial dysfunction, and age-related cataract. American Journal of Ophthalmology 141(January):116-122. Abstract available at [Go to].
Klein, R., B.E.K. Klein, et al. 2003. Relation of statin use to the 5-year incidence and progression of age-related maculopathy. Archives of Ophthalmology 121(August):1151-1155. Available at [Go to].
Stoll, L.L., et al. 2004. Antioxidant effects of statins. Drugs of Today 40(December):975-990. Abstract available at [Go to].